Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 359, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 12, 2023, 3:21 AM CDT for 4 counties in Missouri. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2023, 3:21 AM CDT (08:21 UTC)
- Expired
- Aug 12, 2023, 4:00 AM CDT
- In force
- 39 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Audrain County, MO, Montgomery County, MO, Pike County, MO, Ralls County, MO
The radar
The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:38 AM CDT | TORNADO | 4 Wsw Middletown, MO | NWS survey concluded an EF-0 tornado touched down. The path lasted about 2.5 miles doing mainly tree damage. |
| Aug 12, 3:40 AM CDT | TSTM WND DMG | 6 N Wellsville, MO | Numerous large maple trees sustained damage with one tree blown over and another one was split in half. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 9:23 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Aug 12, 1:42 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 8.4 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3686 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1036 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.5
The text
As transmitted.
210
WUUS53 KLSX 120821
SVRLSX
MOC007-139-163-173-120900-
/O.NEW.KLSX.SV.W.0359.230812T0821Z-230812T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
321 AM CDT Sat Aug 12 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
South central Ralls County in northeastern Missouri...
Northeastern Audrain County in central Missouri...
Montgomery County in east central Missouri...
Southwestern Pike County in northeastern Missouri...
* Until 400 AM CDT.
* At 320 AM CDT, severe thunderstorms were located along a line
extending from near Perry to near Laddonia to near Shamrock to near
Auxvasse, moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated. At A measured wind gust of 61 mph was
reported at 316 AM at the Mexico airport.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Vandalia, Montgomery City, Wellsville, New Florence, Jonesburg,
Bellflower, Farber, Buell, New Hartford, Big Spring, Mineola, High
Hill, Middletown, Rhineland, McKittrick, St. Clement, Danville,
Americus, and Ashley.
This includes Interstate 70 in Missouri between exits 170 and 183.
This also includes Graham Cave State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3928 9117 3914 9118 3914 9126 3885 9126
3884 9142 3871 9142 3873 9164 3917 9163
3938 9160
TIME...MOT...LOC 0820Z 287DEG 41KT 3938 9173 3919 9167 3901 9179 3896
9195
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
CarneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 10:49 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 11, 10:49 PM CDT, 4 hours 32 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1049 PM CDT Fri Aug 11 2023 .SHORT TERM... (Through Late Saturday Night) Issued at 242 PM CDT Fri Aug 11 2023 Key Messages: 1) Another round of convection tonight. Severe storms possible with damaging winds and large hail, and locally heavy rainfall. 2) More severe storms possible Sunday afternoon/night as a cold front moves through the area. Focus now shifts to storm development tonight. As of 19z storms have begun to develop over southeastern NE. These storms will move to the southeast into northwestern MO late this afternoon. With MU CAPEs in excess of 4000 J/kg, steep mid and low level lapse rates, and 40 to 50kts of deep layer sheer, discrete supercell development will continue through the early evening hours before eventually congealing into a complex over northwestern Missouri. Corfidi vectors indicate that the complex will initially move to the east then veer to the southeast later tonight across the forecast area. So the primary area where severe storms are possible will be across central and eastern Missouri as well as southwestern Illinois. The main threats will be large hail and damaging winds, although an isolated tornado is possible as well. As for rainfall amounts, even though the storms will be fairly progressive tonight, PWs are ranging from 1.5 to 2 inches, thus they will be efficient rain producers. So will continue to mention locally heavy rainfall possible in our messaging. All of this activity is ahead of a weak cold front that will move through the region, stalling out just south of the forecast area during the day on Saturday. The showers and storms will taper off and exit the region by midday. So most locations will be dry and mild with highs in the mid 80s to low 90s. Saturday night for most locations will be dry. However, the stalled frontal boundary will be the focus of additional activity, especially after 06z Sunday. So kept low chance POPs in portions of central and southeast Missouri, as well as southern Illinois. Byrd .LONG TERM... (Sunday through Next Friday) Issued at 242 PM CDT Fri Aug 11 2023 On Sunday the stalled frontal boundary over southern Missouri will begin to lift northward as a warm front. With increasing low level moisture, MU CAPEs around 1000-2000 J/kg, and decent convergence along the boundary, showers and storms will develop along and north of the front. In the meantime, a vigorous shortwave will slide southeast towards the region. This will be the focus for another round of strong to severe storms Sunday afternoon through Sunday night as an associated cold front moves through the region. Still some uncertainty with the timing, location and strength of the storms, but plenty of instability. SPC has our area under a slight risk for severe storms during this period. Rain will taper off Monday morning as the cold front exits the area. Beyond that cooler and drier weather is expected through the entire work week. Byrd && .AVIATION... (For the 06z TAFs through 06z Saturday Night) Issued at 1048 PM CDT Fri Aug 11 2023 Thunderstorms have rapidly developed in northwest Missouri moving east-southeast. These currently discrete thunderstorms are expected to congeal into a line with bowing segments and move southeast through our forecast area, impacting all terminals tonight into Saturday morning. These thunderstorms have a history of producing severe conditions, and are expected to continue to do so overnight. If a thunderstorm directly impacts a terminal, expect reduced flight conditions as well as the potential for heavy rain, large hail, and damaging winds. These thunderstorms and lingering showers behind the system are expected to exit the terminals by 10z to 14z from northwest to southeast. After this, southwesterly winds will turn to northwesterly, and dry, VFR conditions are expected to persist through the end of the TAF period. Jaja && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 73 91 72 84 / 70 30 10 50 Quincy 69 86 67 81 / 70 5 0 40 Columbia 71 89 70 79 / 70 30 20 70 Jefferson City 73 90 71 80 / 70 30 20 70 Salem 71 89 69 85 / 50 30 10 30 Farmington 72 90 70 83 / 60 50 40 50 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Aug 12, 2:55 AM CDT, 26 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 255 AM CDT Sat Aug 12 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-130800- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 255 AM CDT Sat Aug 12 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Storms will continue through this morning. Some of the storms could be severe and capable of producing damaging winds, large hail, and locally heavy rain. A tornado or two is also possible. There is a low chance for scattered storms late this afternoon and evening across portions of southeastern Missouri and southwestern Illinois. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms across much of the area Sunday into early Monday. Some of the storms could be severe Sunday afternoon through Sunday night. .SPOTTER INFORMATION STATEMENT... Spotters are to report hail occurrences and size as well as storm damage to the St. Louis NWS. Elmore
In the hours before
Local storm report, Aug 12, 1:31 AM CDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
131 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0117 AM Tstm Wnd Dmg Palmyra 39.80N 91.53W
08/12/2023 Marion MO Law Enforcement
10inch diameter tree has fallen. location is
approximate on New Street. time is
approximate.
&&
MMGLocal storm report, Aug 12, 2:26 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
226 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM Tstm Wnd Dmg Summer Hill 39.55N 90.92W
08/12/2023 Pike IL Law Enforcement
report of a tree down in Summer Hill, IL.
time is approximate.
&&
MMGLocal storm report, Aug 12, 2:32 AM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
232 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM Tstm Wnd Dmg 1 ENE Atlas 39.52N 90.95W
08/12/2023 Pike IL Law Enforcement
tree down northeast of Atlas, IL on Route
54. time is approximate.
&&
MMGLocal storm report, Aug 12, 2:33 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
233 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM Tstm Wnd Dmg Pleasant Hill 39.44N 90.87W
08/12/2023 Pike IL Broadcast Media
Tree down over a road in Pleasant Hill. Time
estimated from radar.
&&
AELocal storm report, Aug 12, 2:43 AM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
243 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 AM Tstm Wnd Dmg Pleasant Hill 39.44N 90.88W
08/12/2023 Pike IL Law Enforcement
Power lines down. Time is approximate.
&&
MMGLocal storm report, Aug 12, 3:19 AM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
319 AM CDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM Tstm Wnd Gst 1 E Vandiver 39.16N 91.82W
08/12/2023 M61 MPH Audrain MO AWOS
Measured at KMYJ.
&&
MRBThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:16 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 22 min |
| Aug 12, 12:48 AM CDT | Severe Thunderstorm Warning | LSX | Lewis, Marion | 57 min |
| Aug 12, 1:13 AM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Ralls | 47 min |
| Aug 12, 1:31 AM CDT | Severe Thunderstorm Warning | LSX | Pike, Ralls | 59 min |
| Aug 12, 2:00 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Pike | 60 min |
| Aug 12, 2:17 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Monroe | 58 min |
| Aug 12, 2:27 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Pike | 48 min |
| Aug 12, 3:04 AM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway, Monroe, Ralls | 42 min |
| Aug 12, 3:29 AM CDT | Areal Flood Advisory | LSX | Pike | 22 min |
| Aug 12, 3:36 AM CDT | Tornado Warning | LSX | Montgomery | 24 min |
| Aug 12, 3:49 AM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike, Warren | 56 min |
| Aug 12, 3:51 AM CDT | Flash Flood Warning | LSX | Pike | 2 hr |
| Aug 12, 4:08 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Saint Charles, Saint Louis, City of Saint Louis | 67 min |
| Aug 12, 4:46 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 59 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.